Teva Pharmaceuticals has expanded its recall of blood pressure medication by discontinuing sales of certain 50 mg and 100 mg strength losartan potassium USP tablets, according to the U.S. Food and Drug Administration.
Teva's recall started on April 25 due to the detection of a carcinogen in an active ingredient. The drugs listed in recall notices this week include six lots of the tablet: two lots of the 50 mg strength and four lots of the 100 mg strength.
The medicine used to treat hypertension and other conditions was sold to Camarillo, Calif.-based Golden State Medical Supply, which packaged and distributed it to their customers.
U.S. & World
Stories that affect your life across the U.S. and around the world.
The affected losartan potassium tablets being recalled are described as:
* Losartan potassium tablets, USP 50 mg, are green, film-coated, oval-shaped biconvex tablets with “LK 50” on one side and ">" on the other side.
* Losartan potassium tablets, USP 100 mg, are dark green, film-coated, oval-shaped biconvex tablets with “LK100” on one side and ">" on the other side.
The cancer-causing impurity, described as N-Nitroso-N-methyl-4-aminobutyric acid (NMBA), exceeds the FDA’s acceptable exposure limit of 9.82ppm, according to the FDA.
On April 25, Teva first recalled thousands of bottles -- six lots of 25 mg strength and 29 lots of 100 mg strength. The carcinogen NMBA, which was traced to Herero Labs Limited, was also detected at a higher than legal level in those bottles. Other makers of losartan have also issued recalls.
“Patients taking losartan potassium tablets are advised to continue taking their medication and contact their pharmacist, physician, or medical provider for advice regarding an alternative treatment,” the FDA wrote in a notice. “The immediate risk of harm to a patient’s health is likely to be higher if the medicine is stopped abruptly without alternative treatment.”
Patients who wish to report a concern or have medical-related questions may contact Teva Medical Information by phone at 888-838-2872 on weekdays 9 a.m. until 5 p.m. Eastern Time. Patients also may email at firstname.lastname@example.org.
To view the complete list of recalled losartan potassium products, click here.